Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 8, NWS Jackson, MS

January 19, 2001Forrest County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 19, 2001, 5:54 AM CST for Forrest County, Mississippi. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jan 19, 2001, 5:54 AM CST (11:54 UTC)
Expired
Jan 19, 2001, 6:30 AM CST
In force
36 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Forrest County, MS

What was reported inside it

TimeReportWhereRemark
Jan 19, 6:00 AM CSTThunderstorm WindSoso, MSA few trees were blown down in a rural area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 19, 1:15 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2001-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2001-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 191156
SVRJAN

MSC035-191230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
554 AM CST FRI JAN 19 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 630 AM CST

* AT 554 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHWEST OF HATTIESBURG
  TO 27 MILES SOUTH OF HATTIESBURG...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR HATTIESBURG AT 605 AM CST
  BE NEAR PETAL AT 615 AM CST

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILD	ING AND STAY AWAY FROM WINDOWS.

56

LAT...LON 3092 8915 3144 8914 3144 8943 3135 8943
          3135 8934 3092 8933

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 3:45 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 19, 3:45 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 AM CST FRI JAN 19 2001

LATEST SURFACE ANALYSIS INDICATES AN ELONGATED AREA OF LOW PRESSURE
AND FRONTAL BOUNDARY STRETCHING FROM SOUTHEAST LOUISIANA TO MIDDLE
TENNESSEE. TWO LOW CENTERS ARE DEFINED...ONE OVER MIDDLE TENNESSEE AND
ONE COMING ONSHORE SOUTHEAST LOUISIANA FROM THE GULF OF MEXICO. A
LARGE AREA OF RAIN...WITH A FEW THUNDERSTORMS...PRETTY MUCH BISECTS
THE CWFA INTO NW AND SE SECTIONS. WARM SECTOR HAS SHIFTED SOMEWHAT
SOUTHEAST TONIGHT...AND LOOKS TO BE FROM NEAR MERIDIAN TO
HATTIESBURG. DEWPOINTS BEHIND BOUNDARY ARE IN THE 30S AND IN THE
WARM SECTOR DEWPOINTS ARE STILL IN THE LOWER TO MID 50S.

MODELS ARE IN GOOD AGREEMENT THIS RUN WITH MASS FIELDS. IN THE UPPER
LEVELS...500MB TROUGH LOOKS TO SWING THROUGH OVERNIGHT/EARLY
SATURDAY AND BE EAST OF THE AREA BY LATE SATURDAY. THERE ARE TWO
MAIN SHORTWAVES ASSOCIATED WITH THIS SYSTEM...ONE FROM THE SOUTHERN
STREAM AND ONE FROM THE NORTHERN STREAM. THE SOUTHERN STREAM
SHORTWAVE WILL MAKE ITS WAY EAST THROUGH THE STATE DURING THE DAY
TODAY. THE NORTHERN STREAM SHORTWAVE WILL MOVE THROUGH THE STATE
OVERNIGHT INTO THE DAY SATURDAY.

THERE WILL BE TWO (POSSIBLY THREE) MAJOR CONCERNS THIS FORECAST
PACKAGE. THE FIRST WILL BE FLOODING. MOST AREAS HAVE SEEN STEADY
RAIN FOR THE PAST 24 HOURS AND THE GROUND IS SATURATED...WITH THE
EXCEPTION OF THE SOUTHEAST. WILL RE-ISSUE A FLOOD WATCH (THROUGH
TODAY) FOR ALL AREAS EXCEPT SOUTHEAST ZONES...WITH MOST AREAS SEEING
AN ADDITIONAL ONE TO THREE INCHES OF RAINFALL. PRECIP AXIS WILL
SHIFT SLOWLY EASTWARD TODAY AS THE SURFACE SYSTEM MOVES OFF TO THE
NORTHEAST/EAST AHEAD OF THE APPROACHING UPPER LEVEL SYSTEM.

THE SECOND CONCERN WILL BE WINTER PRECIPITATION LATE
TODAY/OVERNIGHT.  ETA AND AVN ARE BOTH IN GOOD AGREEMENT WITH THE
ARRIVAL OF THE COLD TEMPERATURES BEHIND THIS FRONTAL SYSTEM. TEMPS
WILL DROP THROUGH THE THIRTIES TODAY...BUT FREEZING AND BELOW
TEMPERATURES ARE NOT EXPECTED TO ARRIVE UNTIL LATER THIS AFTERNOON
IN THE NORTHWEST AND EARLY EVENING FOR POINTS SOUTHEAST. MOISTURE
(ABOVE 850MB) WILL BE ON THE DECREASE OVERNIGHT...BUT GOOD LOW LEVEL
MOISTURE WILL BE AROUND THROUGH THE DAY ON SATURDAY. WITH THE
NORTHERN STREAM SHORTWAVE MOVING THROUGH TONIGHT...WILL NOT RULE OUT
THE POSSIBILITY OF PRECIP. AGREE WITH THE ONGOING PRECIP CHANCES
OVERNIGHT. SNOW AND RAIN/SNOW MIX WILL BE POSSIBLE OVERNIGHT FOR ALL
ZONES EXCEPT SOUTHEAST.

THE THIRD PROBLEM COULD BE FOG...ESPECIALLY IN THE SOUTHEAST ZONES.
THIS AREA HAS SEEN RAIN TODAY AND IS STILL SOMEWHAT IN THE WARM
SECTOR. FOG IS A POSSIBILITY (BEFORE RAIN MOVES IN AGAIN) AND WILL
MONITOR THIS AREA IN CASE VISIBILITIES START DECREASING.

IN THE EXTENDED: CURRENT LOOKS FINE. WEATHER SHOULD BE FAIRLY BENIGN
AND ONLY WITH SLIGHT CHANCES OF PRECIP IN DAY 6/7. TEMPS WILL BE
SOMEWHAT COOLER...WITH HIGHS MAINLY IN THE 40S AND LOWS IN THE 20S
AND 30S.

QPF DISCUSSION: NCEP GUIDANCE LOOKS GUIDANCE LOOKS GOOD. (SEE ABOVE
FOR MORE DETAILED DISCUSSION)

PRELIM NUMBERS...
JAN 40/26/36/20 +2--
MEI 46/29/38/20 +3--

.JA.N...
MS...FLOOD WATCH 018-019-025?055-059>062 TODAY
LA...FLOOD WATCH ALL ZONES TODAY.
AR...FLOOD WATCH ALL ZONES TODAY.

32

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 1:03 AM CSTSevere Thunderstorm WarningJANJasper, Jones27 min
Jan 19, 1:14 AM CSTSevere Thunderstorm WarningJANCovington, Lamar31 min
Jan 19, 1:17 AM CSTSevere Thunderstorm WarningJANClarke, Lauderdale43 min
Jan 19, 1:28 AM CSTSevere Thunderstorm WarningJANJones32 min
Jan 19, 5:24 AM CSTSevere Thunderstorm WarningJANMarion36 min
Jan 19, 5:37 AM CSTSevere Thunderstorm WarningJANCovington, Lamar23 min
Jan 19, 5:45 AM CSTSevere Thunderstorm WarningJANJasper, Jones30 min
Jan 19, 3:01 PM CSTFlash Flood WarningJANHinds3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.